Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Hypersensitivity to dental anesthesia?

04/01/2009

Question:

In the past, I had received lidocaine (I think) with epinephrine at the dentist. The epinephrine had a negative impact on me. My bp shot up, I had tremors and my heart raced on and off for days. I felt absolutely horrible. Needless to say, I avoid epinephrine now. I recently had mepivacaine as I was told it did not have epinephrine in it. At first I felt fine, but about an hour later, I felt a little dizzy and had nausea and my vision seemed a little blurry in one eye. I just felt weird. As the day has gone on, it seems to be wearing off. The numbness was gone hours ago, but I still feel a little weird, although better than before. Is this normal? Can people be allergic to these type of anethesias? In the past, I had lidocaine without epi and I seemed to do fine. I`m just trying to figure out the right anesthetic for future use. Thank you.

Answer:

Thank you for your question. The time your blood pressure and heart rate increased was likely due to the epineprhine although if it was a very painful injection, this may have contributed.

Assuming it was the epinephrine, it may be that the injection was inadvertently into a blood vessel which can occur even with excellent technique. In this circumstance, you would have felt exaggerated effects from the epinephrine. It does not mean you are "allergic" to the drug, which is, in fact, impossible because it is a natural hormone.

It is likely that you are able to still use epinephrine. Slight changes in technique can minimize the likelihood of unwanted epinephrine effects but they cannot be eliminated completely. Also, there are some local anesthetics with lower doses of epinephrine that are also very effective.

As to the recent experience with mepivicaine, it is unlikely, based on the timing, that this is direct drug effect. Depending on where the injection was, some of the nerves that affect upper eyelid muscles, vision, and other areas may have been affected. This may have led to your symptoms but should have resolved when the local anesthetic wore off. Likewise, if this was an effect of the injection itself, it would have happened in close time proximity. It is unclear what was causing your symptoms but it is not clear it was the local anesthetic.

I suspect if you mention all of this to your dentist, he or she will take extra precautions. Additionally, you may have a medical condition or are taking certain drugs that may make some of the symptoms you experienced more likely. Without this additional information, it hard to come to any concrete conclusions.

I suggest you speak openly to your dentist about this. If you are now anxious about dental treatment, which is understandable, you may also want to discuss sedation during your appointment, which may also help you more comfortably get your dentistry completed.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University